When the valve between the small and large intestines is irritated and jams open, toxins from the bowel flood back into the area meant for processing food and I slip into another familiar terrible state, a nightmarish semi-consciousness of auto-intoxication, where I drift on the surface of sleep, but can’t sink. Finally at eight, wary of the thresholds of epilepsy, I take Benedryl and Ativan and sleep for a few hours.
It’s not that my liver can’t move toxic sludge, but it can’t go very fast. So I have to help out however I can. I don’t burden my organs with fried foods, red meat or pesticides, and I take supplements to enhance my liver’s abilities. Milk Thistle and Bupleurum, Fringe Tree and Bog Bean, and I just started taking liposomal glutathione, a recent breakthrough that allows fragile oral glutathione, essential to the chemical processes of the liver, to actually make it into my bloodstream. I’ve also added NAC and Alpha Lipoic Acid, precursors to let my body make even more glutathione. Maybe it was too much. (One of the experts on mercury chelation says alpha lipoic acid can be hazardous, releasing mercury into the bloodstream faster than it can be gotten rid of. Others say it's all good. I am a juggler of expert advice.)
About two weeks after adding all this stuff, my gut started to rumble and my stomach began hurting in the morning when I woke up, sharp stabbing pain right up in my actual stomach, which was hard and tender to the touch. Then I broke out in hives all over my back and my face and arms swelled up. It took five days of antihistamines for them to go away. While I was on them, my stomach felt better. When I stopped, it got worse. Soon I couldn’t eat anything without instant retribution in pain and diarrhea. But is this a sign of too rapid detox, a new set of food intolerances, increased irritation from the added fiber of springtime vegetables, the kale and raspberry smoothies that flow from my brand new Vitamix?
I start slow, since the stuff knocks me out, and my slow liver means every dose needs to be fractioned. The pain in my stomach and gut is really bad and the first dose seems to calm it some. Second day, too. Third day the pain is back and I try adding a tiny bit more in the afternoon. I sleep for hours, having hit some tipping point in the drug’s sedative effects. Fourth day, I’m sitting at the table when my back suddenly and dramatically shifts into extreme pain. I can’t sit, can’t rise from my seat without yelling, can’t bend, can’t find any position that doesn’t hurt like hell. It feels like burning metal is piercing a spot halfway between my spin and my hip, and nothing will make it stop. At the same time, on the front, something has twisted my intestines into a small, tight knot just inside the curved ridge coming down from my hip bone. It’s been like this for four days.
Between the pain, and the sole responsibility of shuffling and sorting and laying out the details of my experience, seeking a pattern I can believe in, that will guide me to reasonable courses of action, sleep is elusive. It’s dark again. I know that at four a.m. the birds will begin singing in the trees outside these windows. In the maple out front, not the blossoming dogwood. The beginning of birdsong is one of the few landmarks of the deep night. It’s still early enough to call California without waking anybody up. If I slept now, it would be a good night's sleep. But I can feel the toxins crawling along my nerves, making my body restless, edgy, making my skin crawl. Sometimes I wonder if my cells glow in the dark. At the microscopic level, do the molecules of mercury and parathion and inflammatory substances shimmer and gleam?